Alert archive / Minnesota / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 142, NWS Grand Forks, ND

September 19, 20176 counties in Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Sep 19, 2017, 9:02 PM CDT for 6 counties in Minnesota. It was in force for 58 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 19, 2017, 9:02 PM CDT (02:02 UTC)
Expired
Sep 19, 2017, 10:00 PM CDT
In force
58 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
70.0 mph

Counties Beltrami County, MN, Clearwater County, MN, Mahnomen County, MN, Pennington County, MN, Polk County, MN, Red Lake County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 143 km from the middle of the area, began a volume at 02:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 19, 9:05 PM CDTTSTM WND DMG3 Ne Fosston, MNSEVERAL LARGE OAK BRANCHES DOWN IN THE YARD. SOME OF THE BRANCHES WERE 4 TO 6 INCHES IN DIAMETER.
Sep 19, 9:15 PM CDTTSTM WND DMG7 N Fosston, MNSEVERAL FELLED TREES AND LARGE LIMBS AT RESPONDERS RESIDENCE AND NEARBY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 19, 3:37 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 2.0 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2017-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 77 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2017-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
77 J/kg
Mixed-layer CIN
-138 J/kg
Mixed-layer LCL
861 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
177 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

700 
WUUS53 KFGF 200202
SVRFGF
MNC007-029-087-113-119-125-200300-
/O.NEW.KFGF.SV.W.0142.170920T0202Z-170920T0300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
902 PM CDT TUE SEP 19 2017

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  Eastern Red Lake County in northwestern Minnesota...
  Southeastern Polk County in northwestern Minnesota...
  Southwestern Beltrami County in north central Minnesota...
  Northeastern Mahnomen County in northwestern Minnesota...
  Southeastern Pennington County in northwestern Minnesota...
  Northern Clearwater County in northwestern Minnesota...

* Until 1000 PM CDT.

* At 901 PM CDT, severe thunderstorms were located along a line
  extending from near Oklee to near Fosston to 6 miles east of Bejou,
  moving northeast at 35 mph.

  HAZARD...70 mph wind gusts and penny size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings. 

* Severe thunderstorms will be near...
  Oklee around 905 PM CDT. 
  Olga around 910 PM CDT. 
  Roland, Weme and Gully around 915 PM CDT. 
  Lengby around 920 PM CDT. 
  Clearbrook, Gonvick and Ebro around 925 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until midnight CDT for northwestern
Minnesota.

LAT...LON 4825 9516 4788 9500 4762 9501 4734 9594
      4754 9594 4790 9601
TIME...MOT...LOC 0201Z 241DEG 32KT 4787 9589 4762 9574 4745 9583 

TORNADO...POSSIBLE
HAIL...0.75IN
WIND...70MPH
 
$$

TG
2 follow-up statements
838 
WWUS53 KFGF 200227
SVSFGF

Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
927 PM CDT TUE SEP 19 2017

MNC087-200236-
/O.CAN.KFGF.SV.W.0142.000000T0000Z-170920T0300Z/
Mahnomen MN-
927 PM CDT TUE SEP 19 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MAHNOMEN COUNTY
IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A tornado watch remains in effect until midnight CDT for northwestern
Minnesota.

LAT...LON 4825 9516 4788 9500 4762 9501 4750 9564
      4762 9573 4795 9589
TIME...MOT...LOC 0226Z 238DEG 29KT 4796 9570 4771 9555 4754 9564 

$$

MNC007-029-113-119-125-200300-
/O.CON.KFGF.SV.W.0142.000000T0000Z-170920T0300Z/
Red Lake MN-Polk MN-Beltrami MN-Pennington MN-Clearwater MN-
927 PM CDT TUE SEP 19 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR NORTHEASTERN RED LAKE...SOUTHEASTERN POLK...SOUTHWESTERN
BELTRAMI...SOUTHEASTERN PENNINGTON AND NORTHERN CLEARWATER
COUNTIES...

At 926 PM CDT, severe thunderstorms were located along a line
extending from near Roland to near Gonvick to Lengby, moving
northeast at 35 mph.

HAZARD...70 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings. 

These severe storms will be near...
  Gonvick around 930 PM CDT. 
  Clearbrook around 935 PM CDT. 
  Berner around 940 PM CDT. 
  Southwestern Lower Red Lake, Little Rock and Leonard around 1000 
  PM CDT.

This storm has a history of 60 mph to 70 mph wind gusts.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until midnight CDT for northwestern
Minnesota.

LAT...LON 4825 9516 4788 9500 4762 9501 4750 9564
      4762 9573 4795 9589
TIME...MOT...LOC 0226Z 238DEG 29KT 4796 9570 4771 9555 4754 9564 

TORNADO...POSSIBLE
HAIL...0.75IN
WIND...70MPH
 
$$

TG
532 
WWUS53 KFGF 200300
SVSFGF

Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
1000 PM CDT TUE SEP 19 2017

MNC007-029-113-119-125-200310-
/O.EXP.KFGF.SV.W.0142.000000T0000Z-170920T0300Z/
Red Lake MN-Polk MN-Beltrami MN-Pennington MN-Clearwater MN-
1000 PM CDT TUE SEP 19 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN RED LAKE...
SOUTHEASTERN POLK...SOUTHWESTERN BELTRAMI...SOUTHEASTERN PENNINGTON
AND NORTHERN CLEARWATER COUNTIES HAS EXPIRED...
            
The storms which prompted the warning have weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been allowed to expire.

A tornado watch remains in effect until midnight CDT for northwestern
Minnesota.

LAT...LON 4825 9516 4788 9500 4762 9501 4750 9564
      4762 9573 4795 9589
TIME...MOT...LOC 0300Z 241DEG 32KT 4810 9533 4785 9518 4768 9527 

$$

TG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 19, 6:47 PM CDT, 2 hours 15 minutes earlier.

Area forecast discussion, Sep 19, 6:47 PM CDT, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
647 PM CDT Tue Sep 19 2017

.UPDATE...
Issued at 642 PM CDT Tue Sep 19 2017

The strongest storms now over Cass and Barnes counties are moving
out of the strongest MLCAPE into increasing CIN and turning more
to an area of heavy rain with some small hail being reported in
Fargo...although high winds is still a concern. The best MLCAPE
values are over western zones just ahead of the sfc boundary which
is just entering Ramsey county. Expect severe threat over eastern
NODAK to continue as sfc bndry moves into this area of higher
MLCAPE values.

&&

.SHORT TERM...(This evening through Wednesday)
Issued at 316 PM CDT Tue Sep 19 2017

Severe thunderstorm chances continue to be the primary forecast
challenge for the period.

A line of showers and thunderstorms has been moving into the
Devils Lake Basin down to the James River Valley. This activity is
out ahead of the main surface trough axis and cold front. Strong
southeast winds have keep a lot of moisture streaming into the
central Dakotas. Clouds have covered much of the area today, but
there have been breaks and with strong mid level lapse rates and
very strong forcing, the leading storms will continue to
intensify and additional thunderstorm development will begin to
develop. The CAMs have strong storms into the Devils Lake area in
the next few hours and moving into the Red River Valley during the
00-03Z time frame. Most of the CAMs have the thunderstorms
developing into a quasi-linear complex, although some discrete
supercells are not out of the questions. Continue to think that
strong damaging winds will be the primary threat, although hail
and tornadoes will be possible, especially if cells become more
discrete.

The thunderstorm complex will continue to move into western MN
tonight, and even with decreasing surface instability, should
continue to be fairly strong with very vigorous forcing. Will have
to watch rainfall rates and training of thunderstorm cells for
heavy rain threat. With very dry conditions up until this point
don't think we will have a widespread flood risk but some issues
in urban areas could develop.

The thunderstorms will exit the area to the east as the cold front
pushes through sometime between 06 and 12Z with a few lingering
showers left behind. Southwest winds and warm air advection will
return fairly quickly for Wednesday as another trough develops to
our west. Other than a few lingering showers in the far northeast
conditions will be quiet and highs near normal.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 316 PM CDT Tue Sep 19 2017

Quieter conditions are expected for Wednesday night into Thursday.
Temperatures will begin to warm into the mid to upper 70s during the
day Thursday with southerly winds at 10 to 15 mph. Temperatures will
be warm again Friday with highs in the low 60s in northeastern North
Dakota and upper 70s in western Minnesota. With the passage of a
frontal system late Friday rain chances will increase across the
region. Rain chances will remain across western Minnesota and far
southeastern North Dakota Friday night through Monday morning.
Rainfall totals in these areas could reach over one inch. Locally
higher rainfall amounts are possible. Temperatures over Saturday and
Sunday will remain cool with highs in the upper 50s and low 60s.
Rain chances should diminish across western Minnesota and
southeastern North Dakota by Monday afternoon with highs in the low
60s expected.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 642 PM CDT Tue Sep 19 2017

VFR outside of thunderstorms but DVL/FAR both to see TSRA move
into area through late evening...GFK clearing soon but chances for
redevelopment behind current SHRA is probable. TVF to see TSRA
within the next hour and BJI later in the evening. Strongest
storms with potential for hail that could damage tied down acft is
expected at FAR/DVL through midnight.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

UPDATE...Speicher
SHORT TERM...JR
LONG TERM...AM
AVIATION...Speicher
Hazardous weather outlook, Sep 19, 6:17 AM CDT, 14 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
617 AM CDT Tue Sep 19 2017

MNZ004>009-013-014-016-017-023-024-032-NDZ006>008-014>016-024-026-
054-201130-
Kittson-Roseau-Lake Of The Woods-West Marshall-East Marshall-
North Beltrami-Pennington-Red Lake-North Clearwater-
South Beltrami-South Clearwater-Hubbard-Wadena-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-
Western Walsh County-
617 AM CDT Tue Sep 19 2017

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Severe weather is expected for this afternoon and evening. Storms
will produce hail to 1.5 inches in diameter and wind gusts to 70
mph. The storms will be most likely between 3 pm CDT Tuesday to 1
AM CDT Wednesday. A tornado may be possible with the storms.
Locally heavy rain will be possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

MNZ001>003-015-022-027>031-040-NDZ027>030-038-039-049-052-053-
201130-
West Polk-Norman-Clay-East Polk-Mahnomen-West Becker-East Becker-
Wilkin-West Otter Tail-East Otter Tail-Grant-Grand Forks-Griggs-
Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
617 AM CDT Tue Sep 19 2017

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...This afternoon and evening

Severe weather is expected for this afternoon and evening. Storms
will produce hail to 2 inches in diameter and wind gusts to 75
mph. The storms will be most likely between 3 pm CDT Tuesday to 1
AM CDT Wednesday. A tornado or two may be possible with the
storms. Locally heavy rain will be possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

JH

In the hours before

Local storm report, Sep 19, 5:11 PM CDT, 3 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
511 PM CDT TUE SEP 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             2 SE LITCHVILLE         46.64N 98.16W
09/19/2017  E1.00 INCH       BARNES             ND   NWS EMPLOYEE

            QUARTER SIZED HAIL ACCOMPANIED BY 50 TO 60 MPH WINDS.

&&

ALEE
Local storm report, Sep 19, 6:39 PM CDT, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
639 PM CDT TUE SEP 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0441 PM     TSTM WND DMG     1 NE LITCHVILLE         46.67N 98.18W
09/19/2017                   BARNES             ND   PUBLIC

            BARN HAD DAMAGE TO ROOF WITH TREE LIMBS IN ROOF. HOUSE
            HAD SHINGLES REMOVED.

&&

KNUTSVIG
Local storm report, Sep 19, 7:18 PM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
718 PM CDT TUE SEP 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     HAIL             2 N ESMOND              48.06N 99.76W
09/19/2017  E1.00 INCH       BENSON             ND   PUBLIC

&&

KNUTSVIG
Local storm report, Sep 19, 8:14 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
814 PM CDT TUE SEP 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     TSTM WND GST     2 NE BUFFALO            46.94N 97.52W
09/19/2017  E60 MPH          CASS               ND   PUBLIC

            STRONG WINDS WITH PEA SIZE HAIL.

&&

KNUTSVIG

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 19, 7:23 PM CDTTornado WarningFGFNorman, Polk52 min
Sep 19, 8:16 PM CDTTornado WarningFGFPolk, Red Lake44 min
Sep 19, 8:57 PM CDTAreal Flood AdvisoryFGFNorman5 hr
Sep 19, 9:52 PM CDTHigh Wind WarningFGFKittson, Roseau97 min
Sep 19, 10:10 PM CDTSpecial Weather StatementFGFWilkin35 min
Sep 19, 10:13 PM CDTSpecial Weather StatementFGFClay, Norman32 min
Sep 19, 10:49 PM CDTSpecial Weather StatementFGFBecker, Clearwater, Mahnomen26 min
Sep 19, 10:50 PM CDTSpecial Weather StatementFGFGrant, Otter Tail25 min
Sep 19, 11:02 PM CDTSpecial Weather StatementFGFBeltrami, Clearwater28 min
Sep 19, 11:17 PM CDTSpecial Weather StatementFGFBecker, Otter Tail28 min
Sep 19, 11:18 PM CDTSpecial Weather StatementFGFClearwater, Mahnomen27 min
Sep 19, 11:32 PM CDTSpecial Weather StatementFGFBeltrami, Clearwater58 min
Sep 19, 11:46 PM CDTSevere Thunderstorm WarningFGFGrant, Otter Tail44 min
Sep 19, 11:49 PM CDTSpecial Weather StatementFGFBecker, Clearwater, Hubbard56 min
Sep 20, 12:26 AM CDTSpecial Weather StatementFGFOtter Tail, Wadena34 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.